Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Blacksburg, VA

June 5, 2001Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 5, 2001, 4:56 PM EDT for Summers County, West Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2001, 4:56 PM EDT (20:56 UTC)
Expired
Jun 5, 2001, 5:45 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Summers County, WV

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:05 PM EDTHail 2.5Sandstone, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 052057
SVRRNK

WVC089-052145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 545 PM EDT.

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ELTON...MOVING SOUTHEAST
  AT 20 MPH.

SOME LOCATIONS THREATENED THROUGH 545 PM EDT INCLUDE
  ELTON...
  LAWN...

<<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:42 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 5, 2:42 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
242 PM EDT TUE JUN 5 2001

RIDGE IN THE EAST AND TROF IN THE WEST WILL SHIFT OVER THE NEXT FEW
DAYS WITH A TROF IN THE EAST BY LATE IN THE WEEK.  THIS WILL PUSH
THE WARM FRONT SOUTH OF THE FA AGAIN THURSDAY. IN THE MEANTIME WE
WILL SIT IN THE WARM SECTOR AND SEE SEVERAL CONVECTION PRODUCING
S/WAVES ROLL THRU.  WILL GO WITH 30-40 POPS THRU THURSDAY AND TRY
NOT TO GET FANCY WITH TIMING.

BEYOND THURSDAY LOOKING RELATIVELY COOLER AND DRIER. WAVE ON SAT
MIGHT GET SOMETHING GOING...BUT WILL LEAVE DRY FOR NOW.

FCSTID = 9
ROA   69  87  67  77 /  30  40  30  40
LYH   65  87  65  77 /  30  40  30  40
DAN   70  90  71  80 /  40  40  30  40
BLF   63  78  60  72 /  40  40  40  40
LWB   62  77  60  72 /  40  40  40  40
BCB   65  80  63  75 /  30  40  40  40
TNB   67  81  64  75 /  40  40  40  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
%

In the hours before

Special weather statement, Jun 5, 1:00 PM EDT, 3 hours 56 minutes before
NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-052045-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT TUE JUN 5 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY ALONG AND EAST OF THE BLUE RIDGE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE BLUE RIDGE THIS
AFTERNOON...THEN MOVE EAST ACROSS SOUTHSIDE VIRGINIA AND THE
PIEDMONT OF NORTH CAROLINA.  IF THESE STORMS BECOME SEVERE...THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...SO STAY TUNED TO
NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
FORECAST UPDATES.

11
Special weather statement, Jun 5, 2:45 PM EDT, 2 hours 11 minutes before
NCZ001-002-018-019-051945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE JUN 5 2001

...THUNDERSTORMS ACROSS NORTHWEST NORTH CAROLINA...

THUNDERSTORMS CONTINUpE TO DEVELOP ACROSS NORTHWEST NORTH CAROLINA.
THE STRONGEST STORM WAS LOCATED IN SOUTHERN WATAUGA COUNTY NEAR
BLOWING ROCK. THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS...SMALL
HAIL AND HEAVY RAIN AS THEY MOVE SLOWLY NORTHEAST.

JW
Local storm report, Jun 5, 2:53 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT TUE JUN 05 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

TEST...TEST...TEST
Special weather statement, Jun 5, 3:45 PM EDT, 1 hour 11 minutes before
NCZ001>003-018-019-VAZ015-016-032-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT TUE JUN 5 2001

...THUNDERSTORMS ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST
VIRGINIA...

THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHWEST NORTH CAROLINA
AND SOUTHWEST VIRGINIA. THE STRONGEST STORMS WERE SITUATED IN
SOUTHWEST WILKES COUNTY...JUST SOUTHWEST OF WILKESBORO AND SOUTHERN
CARROLL COUNTY...SOUTH OF FANCYw GAP. THESE THUNDERSTORMS MAY PRODUCE
GUSTY WINDS...SMALL HAIL AND HEAVY RAIN AS THEY MOVE SLOWLY
NORTHEAST.

JW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:03 PM EDTSevere Thunderstorm WarningRNKGreenbrier57 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.